Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Shifted simplicial complexes are Laplacian integral


Authors: Art M. Duval and Victor Reiner
Journal: Trans. Amer. Math. Soc. 354 (2002), 4313-4344
MSC (2000): Primary 15A42; Secondary 05C65, 05C50, 05E99
DOI: https://doi.org/10.1090/S0002-9947-02-03082-9
Published electronically: July 2, 2002
MathSciNet review: 1926878
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the combinatorial Laplace operators associated to the boundary maps in a shifted simplicial complex have all integer spectra. We give a simple combinatorial interpretation for the spectra in terms of vertex degree sequences, generalizing a theorem of Merris for graphs.

We also conjecture a majorization inequality for the spectra of these Laplace operators in an arbitrary simplicial complex, with equality achieved if and only if the complex is shifted. This generalizes a conjecture of Grone and Merris for graphs.


References [Enhancements On Off] (What's this?)

  • 1. R. M. Adin, Counting colorful multi-dimensional trees, Combinatorica 12 (1992), 247-260. MR 93j:05036
  • 2. W. N. Anderson and T. D. Morley, Eigenvalues of the Laplacian of a graph, Univ. of Maryland Tech. Report TR-71-45 (1971); Linear and Multilinear Algebra 18 (1985), 141-145. MR 87e:05107
  • 3. A. Björner and G. Kalai, An extended Euler-Poincaré theorem, Acta Math. 161 (1988), 279-303. MR 89m:52009
  • 4. A. Björner and M. Wachs, Shellable nonpure complexes and posets. I, Trans. Amer. Math. Soc. 348 (1996), 1299-1327. MR 96i:06008
  • 5. -, Shellable nonpure complexes and posets. II, Trans. Amer. Math. Soc. 349 (1997), 3945-3975. MR 98b:06008
  • 6. F. Chung, The Laplacian of a hypergraph, DIMACS Ser. in Discrete Math. Theoret. Comput. Sci. 10 (1993), 21-36. MR 95c:05083
  • 7. -, Spectral Graph Theory, CBMS Reg. Conf. Ser. in Math. 92, Amer. Math. Soc., Providence, RI, 1997. MR 97k:58183
  • 8. V. Chvatal and P. L. Hammer, Aggregation of inequalities in integer programming, Studies in integer programming (P. Hammer, et. al., eds.); Ann. Discrete Math. 1 (1977), 145-162. MR 57:18814
  • 9. D. M. Cvetkovic, M. Doob, and H. Sachs, Spectra of Graphs. Theory and Applications, 3rd ed., Johann Ambrosius Barth, Heidelberg, 1995. MR 96b:05108
  • 10. X. Dong and M. Wachs, Combinatorial Laplacian of the matching complex, Electron. J. Combin. 9 (2002), #R17, 11 pp.
  • 11. B. Eckmann, Harmonische Funktionen und Randwertaufgaben in einem Komplex, Comment. Math. Helv. 17 (1945), 240-255. MR 7:138f
  • 12. I. Faria, Multiplicity of integer roots of polynomials of graphs, Linear Algebra Appl. 229 (1995), 15-35. MR 96m:05135
  • 13. M. Fiedler, Algebraic connectivity of graphs, Czechoslovak Math. J. 23 (1973), 298-305. MR 47:6556
  • 14. R. Forman, Combinatorial differential topology and geometry, New Perspectives in Algebraic Combinatorics, Math. Sci. Res. Inst. Publ. 38, 1999. MR 2000h:57041
  • 15. J. Friedman, Computing Betti numbers via combinatorial Laplacian, Proceedings of the Twenty-eighth Annual ACM Symposium on the Theory of Computing (Philadelphia, 1996), ACM, New York, 1996, pp. 386-391.
  • 16. J. Friedman and P. Hanlon, On the Betti numbers of chessboard complexes, J. Algebraic Combin. 8 (1998), 193-203. CMP 97:06
  • 17. S. Gershgorin, Über die Abgrenzung der Eigenwerte einer Matrix, Izv. Akad. Nauk. USSR Otd. Fiz.-Mat. Nauk 7 (1931), 749-754.
  • 18. R. Grone, Eigenvalues and the degree sequence of graphs, Linear and Multilinear Algebra 39 (1995), 133-136. MR 97a:05148
  • 19. R. Grone and R. Merris, The Laplacian spectrum of a graph II, SIAM J. Discrete Math. 7 (1994), 221-229. MR 95d:05085
  • 20. P. L. Hammer and A. K. Kelmans, Laplacian spectra and spanning trees of threshold graphs, Discrete Appl. Math. 65 (1996), 255-273. MR 97d:05205
  • 21. G. Kalai, Enumeration of ${Q}$-acyclic simplicial complexes, Israel J. Math. 45 (1983), 337-351. MR 85a:55006
  • 22. G. Kirchhoff, Über de Auflösung der Gleichungen auf welche man bei der Untersuchen der linearen Vertheilung galvanischer Ströme gefüht wird, Ann. der Phys. und Chem. 72 (1847), 495-508.
  • 23. W. Kook, V. Reiner, and D. Stanton, Combinatorial Laplacians of matroid complexes, J. Amer. Math. Soc. 13 (2000), 129-148. MR 2001e:05028
  • 24. I. G. Macdonald, Symmetric Functions and Hall Polynomials, 2nd ed., Oxford University Press, New York, 1995. MR 96h:05207
  • 25. A. W. Marshall and I. Olkin, Inequalities: Theory of Majorization and its Applications, Academic Press, New York, 1979. MR 81b:00002
  • 26. R. Merris, Degree maximal graphs are Laplacian integral, Linear Algebra Appl. 199 (1994), 381-389. MR 95e:05083
  • 27. -, Laplacian matrices of graphs: a survey, Linear Algebra Appl. 197/198 (1994), 143-176. MR 95e:05084
  • 28. J. R. Munkres, Elements of Algebraic Topology, Addison-Wesley, Menlo Park, CA, 1984. MR 85m:55001
  • 29. U. Peled and M. Srinivasan, The polytope of degree sequences, Linear Algebra Appl. 114/115 (1989), 349-377. MR 90e:05057
  • 30. E. Ruch and I. Gutman, The branching extent of graphs, J. Combin. Inform. System Sci. 4 (1979), 285-295. MR 81i:05107
  • 31. J. Stembridge, The MAPLE package posets, available at http://www.math.lsa.umich.edu/jrs/maple.html#posets.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 15A42, 05C65, 05C50, 05E99

Retrieve articles in all journals with MSC (2000): 15A42, 05C65, 05C50, 05E99


Additional Information

Art M. Duval
Affiliation: Department of Mathematical Sciences, University of Texas at El Paso, El Paso, Texas 79968-0514
Email: artduval@math.utep.edu

Victor Reiner
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455
Email: reiner@math.umn.edu

DOI: https://doi.org/10.1090/S0002-9947-02-03082-9
Keywords: Laplace operator, Laplacian, simplicial complex, spectra
Received by editor(s): May 3, 2000
Received by editor(s) in revised form: August 10, 2000
Published electronically: July 2, 2002
Additional Notes: Second author partially supported by a Sloan Foundation Fellowship and NSF grant DMS-9877047.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society